Wednesday, September 2, 2015

Update to Medical Woes

Courtesy Pixabay.com
I received an email from my RA doctor in reply to one I sent with concerns about the increase in pain I've been having over the weekend and the possibility of prednisone when I reduce my the methotrexate dosage this week. 

If you're behind in that news you're not on my Facebook page. I've had a problem with high liver enzymes and low white count. I have to reduce my methotrexate to try and get those numbers reversed. I'm at high risk of infection at the moment. So, when I got the most recent lab work, I got an email from her to which I sent my question, "What do I do about joint swelling and pain when I reduce the metho?" I asked if prednisone was a temporary solution. On top of everything else, over the weekend I woke up in agony with pain in every part of my body that has hung on for a couple of days. 

Here is her overall response. 

1. The overall pain I described is probably a fibromyalgia flare & prednisone would not help that. (In the first place I was referring to my reducing my metho and using that to help with the joint swelling and pain. Never mind....)

2. She suggests Lyrica for the fibro pain. (Now, I've asked about Lyrica for 10 years. They would never prescribe it for me and for a long time even the insurance wouldn't cover it. Too many side effects for too little return was the interpretation I got from it. But now, as I interpret it, we are out of options so here, try this!)

3. I'm to continue to take Doxepin every night (a really adequate medicine for certain kinds of pain) for the next week or so. (I've taken it the last several nights. I'm sleeping but not as much as I want/need to sleep.) 

Now, if it is a fibro flare, which is likely, it is the worst one I've ever had. The doxepin has very few side-effects but over time I get emotional/mood symptoms I do not like. When I've needed it, I usually take it every other night for a few weeks and stop. Taking it every night is not something I relish. Since I'm prone to depression, I don't go there voluntarily.

No way to know what I'll be dealing with once I reduce the metho. NO alternative suggested at this point. Maybe she's waiting until it happens.

To fair to my doctors, I'm not a compliant patient. I frequently refuse to take things they say are good for me. I also refuse to increase dosages at their suggestions. My theory is that if a low does works, why take a high dose. I'm glad I did that with the metho. If it is causing the problem with my white cell count, I'm glad I refused to go straight to the injections as they suggested. I insisted on a slow increase in the dose over time to see if we reached a lower dose that worked. I shudder to think what would have happened and how much sooner it would have happened. 

There you have it -- the lastest from my medical experts and my opinions.

4 comments:

  1. Prednisone is given to David with MG mes changes as a "kickstart." I had a secondary sinus infection and my doctor gave me prednisone, too, to augment the stronger amoxicillin he ordered. What is it supposed to do for you? How long did past flares last?

    ReplyDelete
  2. I've never had a fibro flare like what was happening over the weekend. That was unprecedented. I suspect everything is impacted by the low white count. My system isn't fighting problems. Prednisone is the one med that stops the RA inflammation and pain associated with it. I'm sure it wouldn't affect fibro but how was I to know it was a fibro flare? She says it sounds like that is what it was.

    I took doxepin on Monday night and again last night and I'm much better but still exhausted. Despite what she suggested, my research says that fatigue is a symptom of a low white count. So are several other symptoms I've experienced, including heart flutters, which is also associated with low potassium.

    The whole scenerio feels like a crash to my tech mind... systems failures to you and I. One system goes haywire, sending associated systems offline. What you end up with is a system wide problem all because of a horseshoe nail. You get that analogy, right?

    ReplyDelete
  3. Yep - nail, shoe, horse - etc. a precipatating event.

    ReplyDelete
  4. I hope you can get some sort of drug regime sorted that eases all of the crash symptoms. And soon!

    ReplyDelete